Hail, Presidio
- When
- August 15, 6:30 PM CST to 6:35 PM CST
- Where
- Presidio County, 5.05 mi WSW of Presidio Big Bend Ar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.289, -103.900
An unseasonably moist environment developed near and south of the Davis Mountains of west Texas and when combined with daytime heating, resulted in unstable conditions throughout the afternoon hours east of an upper level low across northern Mexico. Although most of the activity remained below severe limits due to high freezing levels, one storm did manage to produce severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An unseasonably moist environment developed near and south of the Davis Mountains of west Texas and when combined with daytime heating, resulted in unstable conditions throughout the afternoon hours east of an upper level low across northern Mexico. Although most of the activity remained below severe limits due to high freezing levels, one storm did manage to produce severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 15, 5:28 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 628 PM CDT SUN AUG 15 2010 .UPDATE... UPDATE TO INCREASE POPS OVER SOUTHWEST TEXAS. THE AVIATION DISCUSSION IS ALSO INCLUDED BELOW. && .DISCUSSION... CONVECTION CONTINUED TO FLOURISH EARLY THIS EVENING ACROSS SOUTHWEST TEXAS WHERE LOW 60 DEWPOINTS AND HEATING WERE PROVIDING PLENTY OF INSTABILITY FOR THUNDERSTORM DEVELOPMENT...UNDER A PLUME OF HIGHER THETA E AIR ACCORDING TO WATER VAPOR IMAGERY. INCREASED THE COVERAGE OF STORMS IN THE FORECAST AS THESE STORMS HAVE SHOWN LITTLE SIGN OF ABATING. SHEAR IS WEAK...BUT SFC BASED INSTABILITY AROUND 3000 J/KG IS PROVIDING ENOUGH FUEL FOR AT LEAST STRONG PULSE TYPE STORMS. THERE MAY BE A FEW THAT PRODUCE HAIL OR GUSTY WINDS OVER 50 MPH. WILL LEAVE POPS OVER THE REST OF THE AREA ALONE AS INSTABILITY IS PLENTIFUL...ALONG WITH SEVERAL OUTFLOW BOUNDARIES AND THE ONSET OF A WEAK LOW LEVEL JET WITHIN THE NEXT FEW HOURS. THE UPDATE WILL FOLLOW SHORTLY. 67 && .AVIATION... VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. EXPECTING CUMULONIMBUS CLOUDS AT THE TERMINALS TO DISSIPATE BY MID EVENING. CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE THUNDERSTORMS AT ANY OF THE TERMINALS THIS EVENING. SOUTHEAST WINDS OF 10 MPH OR LESS ARE EXPECTED OVERNIGHT. SCATTERED TO BROKEN CUMULUS CLOUDS WILL FORM ONCE AGAIN BY NOON MONDAY WITH SOUTHEAST WINDS OF 10 TO 15 MPH WITH GUSTS TO NEAR 20 MPH. 12 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 126 PM CDT SUN AUG 15 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 126 PM CDT SUN AUG 15 2010 /1226 PM MDT SUN AUG 15 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THE BEST COVERAGE WILL LIKELY BE NEAR THE MOUNTAINS AND ACROSS THE NORTHERN PERMIAN BASIN. SOME OF THESE STORMS COULD PRODUCE STRONG WIND GUSTS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 526 PM CDT SUN AUG 15 2010 TXZ074-152300- DAVIS/APACHE MOUNTAINS AREA- 526 PM CDT SUN AUG 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER COUNTY UNTIL 600 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL BREWSTER COUNTY AT 525 PM CDT ALONG HIGHWAY 67 ROUGHLY 13 MILES EAST OF ALPINE... MOVING NORTH AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...PENNY SIZE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 534 PM CDT SUN AUG 15 2010 TXZ080-152300- MARFA PLATEAU- 534 PM CDT SUN AUG 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PRESIDIO COUNTY UNTIL 600 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF MARFA AT 534 PM CDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 50 MPH...NICKEL SIZE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 540 PM CDT SUN AUG 15 2010 TXZ081-152315- BIG BEND AREA- 540 PM CDT SUN AUG 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF PANTHER JUNCTION AT 539 PM CDT...MOVING WEST AT 5 MPH. OTHER STRONG THUNDERSTORMS COULD DEVELOP NORTH THROUGH PERSIMMON GAP...TO SOUTH OF PANTHER JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 50 MPH...NICKEL SIZE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 555 PM CDT SUN AUG 15 2010 TXZ074-079>081-152330- PRESIDIO VALLEY-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 555 PM CDT SUN AUG 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES UNTIL 630 PM CDT... A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER WESTERN BREWSTER AND EASTERN PRESIDIO COUNTIES FROM NEAR MARFA AND ALPINE...SOUTH THROUGH THE RIO GRANDE RIVER. THESE STORMS WERE NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 50 MPH...NICKEL SIZE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 635 PM CDT SUN AUG 15 2010 TXZ074-081-160000- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 635 PM CDT SUN AUG 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING NORTHWESTERN BREWSTER COUNTY UNTIL 700 PM CDT... TWO THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED IN NORTHWESTERN BREWSTER COUNTY AT 632 PM CDT. ONE STRONG STORM WAS NEAR AND ALONG HIGHWAY 90 NEAR ALTUDA. ANOTHER STRONG THUNDERSTORM WAS 15 MILES SOUTH OF ALPINE IN OPEN COUNTRY. BOTH STORMS WERE MOVING TO THE NORTHWEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. IN ADDITION HEAVY RAINFALL WILL OCCUR WHICH COULD RESULT IN AREAS OF HIGH WATER IN LOW WATER CROSSINGS OR FLOODING. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 709 PM CDT SUN AUG 15 2010 TXZ079>081-160045- PRESIDIO VALLEY-BIG BEND AREA-MARFA PLATEAU- 709 PM CDT SUN AUG 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES UNTIL 745 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF LAJITAS AT 708 PM CDT...MOVING NORTHWEST AT 5 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED 18 MILES NORTHWEST OF LAJITAS...AND 27 MILES NORTH OF LAJITAS AT 708 PM CDT. THESE STORMS WERE ALSO MOVING NORTHWEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...NICKEL SIZE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH ALL THESE STORMS. &&
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251414.